Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 252, NWS Rapid City, SD

August 13, 1997Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 13, 1997, 1:22 PM MDT for Pennington County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1997, 1:22 PM MDT (19:22 UTC)
Expired
Aug 13, 1997, 2:25 PM MDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:23 PM MDTHail 1Rapid City, SDMINOR STREET FLOODING REPORTED.
Aug 13, 1:45 PM MDTHail 2Rapid City, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS1 KRAP 131921 RRA
SVRRAP
SDC103-132025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
122 PM MDT WED AUG 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  CENTRAL PENNINGTON COUNTY - WESTERN SOUTH DAKOTA

* UNTIL 225 PM MDT
 
* SOME LOCATIONS AFFECTED
  RAPID CITY THROUGH 150 PM
  BOX ELDER BY 135 PM

* AT 119 PM MDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL OVER WEST RAPID CITY. THE STORM WAS MOVING EAST AT
  10 MPH.
 
LARGE HAIL CAN INJURE YOU. IF YOU ARE OUTSIDE...QUICKLY GET TO A
STRONG BUILDING AWAY FROM WINDOWS. DO NOT RISK SERIOUS INJURY BY
TRYING TO PROTECT PROPERTY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:25 AM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 13, 9:25 AM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
925 AM MDT WED AUG 13 1997

I UPDATED NORTHWEST SOUTH DAKOTA FOR MOSTLY CLOUDY INSTEAD OF
INCREASING CLOUDS. WATER VAPOR AND VISIBLE IMAGERY INDICATING DRY
PUNCH MOVING IN FROM WYOMING...SO UPDATED SOUTHWEST SOUTH DAKOTA
FOR PARTLY CLOUDY SKIES AND DROPPED PRECIPITATION CHANCES. NUMEROUS
LITTLE WAVES SHOWING UP IN WATER VAPOR SO WITH HEATING AND
INCREASING INSTABILITY... AFTERNOON CONVECTION A GOOD POSSIBILITY
OVER THE BLACK HILLS AND SOUTHWEST. TEMPERATURES SEEM ON TRACK.

.UNR...NONE.

FRANZEN

In the hours before

Special weather statement, Aug 13, 9:56 AM MDT, 3 hours 26 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-140600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT (1100 AM CDT) WED AUG 13 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER NORTHEAST WYOMING...THE SOUTHERNN BLACK HILLS...
SOUTHWEST AND SOUTHCENTRAL SOUTH DAKOTA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL.

DISCUSSION...
WITH HEATING AND STRONGER MID LEVEL WINDS MOVING INTO THE AREA...
EXPECT THE INSTABILITY AND WIND SHEAR TO INCREASE THIS AFTERNOON.
THESE FACTORS WILL LIKELY PRODUCE SOME SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

THUNDERSTORMS WILL INITIALLY DEVELOP OVER NORTHEAST WYOMING AND THE
BLACK HILLS DURING THE MID AFTERNOON HOURS.  THESE STORMS WILL THEN
MOVE SOUTHEAST INTO SOUTHWEST AND SOUTHCENTRAL SOUTH DAKOTA INTO
THE EVENING HOURS. EXPECT THE STORMS TO END BY 10 PM.

FRANZEN

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:20 PM MDTSevere Thunderstorm WarningUNRPennington60 min
Aug 13, 2:26 PM MDTSevere Thunderstorm WarningUNRZiebach59 min
Aug 13, 3:09 PM MDTSevere Thunderstorm WarningUNRMeade61 min
Aug 13, 3:24 PM MDTSevere Thunderstorm WarningUNRPennington61 min
Aug 13, 3:37 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach63 min
Aug 13, 3:41 PM MDTSevere Thunderstorm WarningUNRMellette49 min
Aug 13, 3:58 PM MDTTornado WarningUNRMellette32 min
Aug 13, 4:11 PM MDTSevere Thunderstorm WarningUNRJackson64 min
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningUNRPennington50 min
Aug 13, 4:31 PM MDTSevere Thunderstorm WarningUNRMellette49 min
Aug 13, 4:38 PM MDTSevere Thunderstorm WarningUNRHaakon47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.